Background: Antiepileptic drugs (AEDs) are widely used for the treatment of epilepsy, but they can be associated with the development of mainly delayed/non-immediate hypersensitivity reactions (HRs). Although these reactions are usually cutaneous, self-limited and spontaneously resolve within days after drug discontinuation, sometime HRs reactions to AEDs can be severe and life threatening. Aim: This paper seeks to show examples on practical management of AEDs HRs in children starting from a review of what it is already known in literature. Results: Risk factors include age, history of previous AEDs reactions, viral infections, concomitant medications and genetic factors. The diagnosis work-up consists of in vivo (Intradermal testing and Patch testing) and in vitro tests [serological investigation to exclude the role of viral infection, lymphocyte transformation test (LTT), cytokine detection in ELISpot assays and granulysin (Grl) in flow cytometry]. Treatment is based on a prompt drug discontinuation and mainly on the use of glucocorticoids. Conclusion: Dealing with AEDs HRs is challenging. The primary goal in the diagnosis and management of HRs to AEDs should be trying to accurately identify the causal trigger and simultaneously identify a safe and effective alternate anticonvulsant. There is therefore an ongoing need to improve our knowledge of HS reactions due to AED medications and in particular to improve our diagnostic capabilities.
Background: Allergen immunotherapy(AIT) is an effective treatment for allergic rhinitis, asthma and venom allergy. Compliance is essential for AIT to obtain maximal benefit as it is a long term treatment. Objective: We aimed to evaluate the real life compliance of children with subcutaneous immunotherapy(SCIT) and tried to document the factors associated. Additionally how COVID-19 pandemic effected the compliance of the patients and the reasons of drop-outs were also evaluated. Method: Patients diagnosed with allergic rhinitis, allergic asthma or venom allergy and treated with SCIT between 2012 September, 2020 July were analyzed. Results: The study population comprised of 201 children (66,7% male) with a median (interquartile range) age of 12,8(9,4-15,2) years during the first injection of SCIT. The overall compliance rate before COVID-19 pandemic was 86,1%. Short AIT follow up time and venom allergy were found to be risk factors for drop out. The leading causes of drop outs were moving to another city/country(32,1%), improvement of symptoms(17,8%), ineffectiveness(14,2%) and adverse reactions(14,2%). During COVID-19 pandemic, among 108 patients receiving AIT, 31(28,7%) dropped out the therapy. The most frequent reasons for drop-outs were fear of being infected with COVID-19(35,4%) and thinking that the AIT practise stopped due to COVID-19 pandemic(29%). Male gender and older age were found to be the independent risk factors for drop out. Conclusion: The real life compliance in children was higher than in adults. Nearly one third of children dropped out during COVID-19 pandemic. Male gender and older age are associated with AIT drop out during COVID-19 pandemic.
Montelukast therapy in asthmatic children with and without food allergyUmit Murat Sahiner1*, Ebru Arik Yilmaz1*, Sara Fontanella2, Sadia Haider2, Ozge Soyer1, Adnan Custovic2, Omer Kalayci1, Cansin Sackesen1,3*Equal contribution1 Hacettepe University School of Medicine, Division of Pediatric Allergy, Ankara, Turkey2 National Heart and Lung Institute, Imperial College London, UK3 Koc University School of Medicine, Division of Pediatric Allergy, Istanbul TukeyRunning Title: Montelukast in asthma and food allergyFunding Source: The study drugs, placebos and laboratory kits were provided by Merck Sharpe and Dohme Company. The protocol was developed by the corresponding author Prof Cansin Sackesen and reviewed by Merck Sharpe and Dohme Company. However, there is no contribution of Merck Sharpe and Dohme Company to the results and discussion of the article.Conflicts of Interest: The authors declare no conflicts of interest in relation to this study.
Coronavirus disease 2019 (COVID-19), a respiratory tract infection caused by a novel human coronavirus, the severe acute respiratory syndrome coronavirus 2, leads to a wide spectrum of clinical manifestations ranging from asymptomatic cases to patients with mild and severe symptoms, with or without pneumonia. Given the huge influence caused by the overwhelming COVID-19 pandemic affecting over three million people worldwide, a wide spectrum of drugs is considered for the treatment in the concept of repurposing and off-label use. There is no knowledge about the diagnosis and clinical management of the drug hypersensitivity reactions that can potentially occur during the disease. This review brings together all the published information about the diagnosis and management of drug hypersensitivity reactions due to current and candidate off-label drugs and highlights relevant recommendations. Furthermore, it gathers all the dermatologic manifestations reported during the disease for guiding the clinicians to establish a better differential diagnosis of drug hypersensitivity reactions in the course of the disease.